Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2023, 5:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 5:09 PM MST (00:09 UTC)
- Expired
- Jul 24, 2023, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
316
WGUS55 KVEF 250009
FFWVEF
AZC015-250315-
/O.NEW.KVEF.FF.W.0023.230725T0009Z-230725T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
509 PM PDT Mon Jul 24 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 815 PM MST.
* At 509 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Mohave County, Hackberry Road from
Route 66 to Interstate 40.
This includes the following roads...
Route 66 between mile markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG2 follow-up statements
916
WGUS75 KVEF 250128
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
628 PM PDT Mon Jul 24 2023
AZC015-250315-
/O.CON.KVEF.FF.W.0023.000000T0000Z-230725T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
628 PM MST Mon Jul 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS
EVENING FOR CENTRAL MOHAVE COUNTY...
At 628 PM MST, Doppler radar indicated that the thunderstorms that
produced very heavy rain across the warned area have moved east.
Radar has estimated between 0.5 and 1 inch of rain has fallen and
runoff over Hackberry Road will likely continue through 800 PM MST.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of Central Mohave County. This includes
Hackberry Road between Route 66 and Interstate 40.
This includes the following roads...
Route 66 between mile markers 79 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG834 WGUS75 KVEF 250310 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 810 PM PDT Mon Jul 24 2023 AZC015-250320- /O.EXP.KVEF.FF.W.0023.000000T0000Z-230725T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 810 PM MST Mon Jul 24 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR CENTRAL MOHAVE COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374 $$ AG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 12:56 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 24, 12:56 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1256 PM PDT Mon Jul 24 2023 .SYNOPSIS...Monsoonal moisture will result in afternoon and evening thunderstorm potential today and Tuesday across the region before moisture retreats through the remainder of the week. Enough moisture will remain across northwestern Arizona that thunderstorm chances will exist each day for Mohave County. Temperatures will remain above-average each afternoon. Monsoonal moisture returns over the weekend. && .SHORT TERM...Today and Tuesday. The monsoonal high pressure will continue to meander eastward through the week. This placement has allowed moisture to filter into the Mojave Desert and southern Great Basin, resulting in chances of afternoon showers and thunderstorms today and Tuesday. Best areas of convection today will be northern Inyo, Esmeralda, and eastern Mohave County. DCAPE taken from the 12Z KLAS sounding is in excess of 1700 J/kg, which supports the indication of gusty outflow winds approaching 50 mph coming out of nearby storms shown by the NMM, FV3, and HRRR. Localized flooding is possible with some of the stronger storms today, though overall, wind will be the primary threat. Storm coverage will be more sparse Tuesday compared to today as moisture ebbs. .LONG TERM...Wednesday through next Monday. As the monsoonal high continues to move eastward, chances of thunderstorms will stifle. That said, precipitation chances return for Mohave County each afternoon as PWAT values in excess of 1 inch persist. Outflow boundaries from central Arizona storms could help to saturate the low-levels... coupled with differential heating... could result in isolated thunderstorms in Mohave County on any given afternoon this week. As we have seen already this year, afternoon storm forecasts can vary widely within 48 hours of occurrence. A strong outflow from storms in Arizona or northern Mexico has the potential to push low-level moisture into our forecast area, which would enhance the potential for showers and thunderstorms in southern Nevada and southeastern California. As such, the PoP forecast past Tuesday has low confidence. Midweek, a dry southwesterly flow will set up aloft. This flow is conducive for the passage of shortwaves across the southern Great Basin. This can be seen in the NBM, which has populated gusty southwesterly winds on Wednesday and Thursday afternoons with gusts between 25 and 35 mph. Temperatures will increase slightly on Wednesday before remaining fairly consistent through the remainder of the week. Through the weekend, the high pressure will meander its way back westward toward the Four Corners, which will allow moisture to funnel into our forecast area once again. PoPs between 30 and 50 percent already exist Saturday through next Monday for far southeastern California, far southern Nevada, and northwestern Arizona. This moisture will also work to drop temperatures, with the Las Vegas afternoon high on Monday currently forecast to drop below seasonal averages. && .AVIATION...For Harry Reid...South to southwest winds with occasional gusts to 20kts are expected into this evening before becoming light and variable overnight. There is a low (less than 20%) chance of late afternoon and evening convection in or near the valley, but impacts are expected to be less than what was seen Sunday evening. There is a better chance of storms over northern Arizona, and approaches from that area could possibly be affected. Winds on Tuesday will be lighter than today while remaining out south. Scattered clouds are expected through the TAF period, generally remaining AOA 12kft. For the rest of southern Nevada, northwest Arizona and southeast California...While no direct impacts are expected at area terminals today, scattered thunderstorms will develop this afternoon and evening across northwest Arizona, with more isolated activity possible across the remainder of the region. Thunderstorms will continue into the evening before quickly diminishing after sunset. Sunday gusty winds, CIGs below 10kft, and brief heavy rainfall are all possible in and near any convection that does develop, especially in western Arizona. Away from convective activity, winds will generally be south to southwest with occasional gusts into the evening. Winds in all areas will become light overnight from typical diurnal directions. Scattered clouds are expected through the TAF period, generally remaining AOA 12kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Varian AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:36 PM MST | Areal Flood Advisory | VEF | Mohave | 114 min |
| Jul 25, 2:32 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 25, 3:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.